Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 1997, 12:48 PM CDT for Hand County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1997, 12:48 PM CDT (17:48 UTC)
- Expired
- Jul 1, 1997, 1:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 1:10 PM CDT | Hail 0.75 | Miller, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 011748 RRA SVRABR SDC059-011835- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1248 PM CDT TUE JUL 1 1997 * SEVERE THUNDERSTORM WARNING FOR HAND COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 135 PM CDT * SOME LOCATIONS AFFECTED REE HIEGHTS AROUND 100 PM CDT MILLER AROUND 120 PM CDT ST LAWRENCE AROUND 125 PM CDT * AT 1246 PM CDT...ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 40 MILES SOUTHEAST OF GETTYSBURG OR 10 MILES NORTHWEST OF REE HIEGHTS MOVING EAST AT 30 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING! KH/TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:20 PM CDT, 15 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 9:20 PM CDT, 15 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT SUN JUN 30 1997 SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP. .ABR...NONE
In the hours before
Special weather statement, Jul 1, 10:44 AM CDT, 2 hours 4 minutes before
SDZ003-004-009-015-016-033>036-045-048-011745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1043 AM CDT (943 AM MDT) TUE JUL 1 1997 ...TORNADO WATCH UNTIL 1 PM CDT (NOON MDT) FOR CENTRAL AND NORTH CENTRAL SOUTH DAKOTA HAS BEEN CANCELED... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH THE AFTERNOON. SOME WILL PRODUCE VERY HEAVY RAIN...POSSIBLE HAIL AND STRONG GUSTY WINDS AS A STRONG AREA OF LOW PRESSURE MOVES INTO SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE STILL A POSSIBILITY THROUGHOUT THE AFTERNOON...SO BE ON THE LOOKOUT. DM
Special weather statement, Jul 1, 11:35 AM CDT, 1 hour 13 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1135 AM CDT TUE JUL 1 1997 SDZ007-008-011-019>023-MNZ039-046-020500- BIG STONE MN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS- TRAVERSE MN- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...WHEATON...ORTONVILLE 1135 AM CDT TUE JUL 1 1997 ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY EVENING... SEVERE THUNDERSTORMS...SOME WHICH MAY PRODUCE TORNADOES...ARE LIKELY THIS AFTERNOON AND EVENING...BASICALLY EAST OF A LINE FROM BRITTON SOUTH TO CLARK. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. SDZ003>006-009-010-015>018-033>037-045-048-051-020500- BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE- JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN... MOBRIDGE...ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD... FT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO... FT THOMPSON 1135 AM CDT TUE JUL 1 1997 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE AFTERNOON... SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON WITH LARGE HAIL AND STRONG WINDS POSSIBLE. .A STRONG LOW PRESSURE SYSTEM WILL BRING THE THREAT OF SEVERE WEATHER TO THE REGION THIS AFTERNOON. THE BEST CHANCE OF SEVERE WILL BE EAST OF THE MISSOURI RIVER. TAKE COVER IF STORMS APPROACH OR WARNINGS ARE ISSUED. TDK
Special weather statement, Jul 1, 11:36 AM CDT, 1 hour 12 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1135 AM CDT TUE JUL 1 1997 SDZ007-008-011-019>023-MNZ039-046-020500- BIG STONE MN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS- TRAVERSE MN- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...WHEATON...ORTONVILLE 1135 AM CDT TUE JUL 1 1997 ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY EVENING... SEVERE THUNDERSTORMS...SOME WHICH MAY PRODUCE TORNADOES...ARE LIKELY THIS AFTERNOON AND EVENING...BASICALLY EAST OF A LINE FROM BRITTON SOUTH TO CLARK. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. SDZ003>006-009-010-015>018-033>037-045-048-051-020500- BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE- JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN... MOBRIDGE...ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD... FT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO... FT THOMPSON 1135 AM CDT TUE JUL 1 1997 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE AFTERNOON... SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON WITH LARGE HAIL AND STRONG WINDS POSSIBLE. .A STRONG LOW PRESSURE SYSTEM WILL BRING THE THREAT OF SEVERE WEATHER TO THE REGION THIS AFTERNOON. THE BEST CHANCE OF SEVERE WILL BE EAST OF THE MISSOURI RIVER. TAKE COVER IF STORMS APPROACH OR WARNINGS ARE ISSUED. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 59 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 46 min |
| Jun 30, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 76 min |
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 32 min |
| Jun 30, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 35 min |
| Jul 1, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 62 min |
| Jul 1, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 1, 6:36 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 64 min |
| Jul 1, 7:47 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jul 1, 8:19 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 61 min |
| Jul 1, 12:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 63 min |
| Jul 1, 1:20 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jul 1, 1:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 62 min |
| Jul 1, 3:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 48 min |
| Jul 1, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Day | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.